Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Aberdeen, SD

September 20, 2007Codington County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 20, 2007, 5:54 AM CDT for Codington County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2007, 5:54 AM CDT (10:54 UTC)
Expired
Sep 20, 2007, 6:30 AM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Codington County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:00 AM CDTHAIL 1.756 E Henry, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 201053
SVRABR
SDC029-201130-
/O.NEW.KABR.SV.W.0201.070920T1054Z-070920T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF WATERTOWN...

* UNTIL 630 AM CDT

* AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF SANDY SHORE STATE PARK...OR
  11 MILES SOUTHWEST OF WATERTOWN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDY SHORE STATE PARK AND WATERTOWN AROUND 600 AM CDT...
  FLORENCE AROUND 605 AM CDT...
  RAUVILLE AROUND 610 AM CDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4482 9732 4497 9748 4517 9717 4516 9708
      4505 9688
TIME...MOT...LOC 1054Z 232DEG 41KT 4489 9731

$$
PARKIN
2 follow-up statements
000 
WWUS53 KABR 201113
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 AM CDT THU SEP 20 2007

SDC029-201130-
/O.CON.KABR.SV.W.0201.000000T0000Z-070920T1130Z/
CODINGTON SD-
613 AM CDT THU SEP 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN CODINGTON COUNTY...

AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF RAUVILLE...OR 9 MILES 
NORTH OF WATERTOWN...MOVING NORTHEAST AT 45 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4493 9711 4508 9730 4510 9729 4512 9724
      4517 9718 4516 9715 4516 9708 4505 9688
TIME...MOT...LOC 1113Z 226DEG 43KT 4508 9711

$$
PARKIN
000 
WWUS53 KABR 201128
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 AM CDT THU SEP 20 2007

SDC029-201138-
/O.EXP.KABR.SV.W.0201.000000T0000Z-070920T1130Z/
CODINGTON SD-
628 AM CDT THU SEP 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON COUNTY
EXPIRES AT 630 AM CDT...

AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4493 9711 4508 9730 4510 9729 4512 9724
      4517 9718 4516 9715 4516 9708 4505 9688
TIME...MOT...LOC 1128Z 226DEG 43KT 4520 9693

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:36 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 20, 5:36 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
536 AM CDT THU SEP 20 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES TODAY INTO EARLY
THIS EVENING...ALONG WITH TEMPERATURES.

PRESENTLY SURFACE LOW PRESSURE IS DEEPENING IN A LEE OF THE
ROCKIES SURFACE TROF OVER THE WESTERN DAKOTAS. A WARM FRONT IS
ALSO DEVELOPING AND SLOWLY WORKING NORTHWARD INTO THE FORECAST
AREA. THUNDERSTORMS HAVE DEVELOPED OFF AND ON SINCE LATE LAST
EVENING...AND SEVERAL THUNDERSTORMS EARLY THIS MORNING HAVE
STRENGTHENED TO SEVERE LEVELS WITH LARGE HAIL THE PRIMARY CONCERN.
PLENTIFUL LOW LEVEL MOISTURE IS NOTED SURGING NORTHWARD INTO THE
FORECAST AREA AS DEWPOINTS ARE RISING RAPIDLY THROUGH THE 50S AT
THIS TIME.

WITH TWO DISTINCT JET MAXIMA EXPECTED TO LINK ARMS TODAY AND
ENHANCE UPPER LEVEL DIVERGENCE/LIFT NEEDED FOR FURTHER CONVECTIVE
DEVELOPMENT...HAVE CONTINUED WITH THE WX/POPS MENTION OF SHOWERS
AND THUNDERSTORMS...WITH THE HIGHEST CONCENTRATION OF POPS OVER
THE EASTERN FORECAST ZONES TODAY WHERE THE BEST
LIFT/FORCING/MOISTURE ADVECTION WILL BE ONGOING TODAY. THERE
REMAINS THE POTENTIAL FOR TORNADIC SUPERCELL THUNDERSTORM
DEVELOPMENT ALONG THIS SUBTLE WARM FRONTAL BOUNDARY FEATURE AS
WELL AS ANY OF THE OUTFLOW BOUNDARIES STILL LAYING AROUND THIS
AFTERNOON FROM THE CONVECTION THIS MORNING. THE SHEAR AND
INSTABILITY PROFILES CERTAINLY SUPPORT LARGE HAIL AND ISOLATED
TORNADOES TODAY INTO THIS EVENING ACROSS THE FAR EASTERN FORECAST
ZONES. THE THREAT FOR SUCH THUNDERSTORMS DEPENDS ON THE DEGREE OF
WARM UP TODAY AS SCT-BKN LOW CLOUDS ARE EVIDENT ON THE REGIONAL
SATELLITE PICS THIS MORNING...MOVING NORTH INTO THIS FORECAST
AREA.

EVEN WITH STORM SPEEDS OF 35 TO 50 MPH THIS MORNING...MANY AREAS
HAVE RECEIVED RADAR ESTIMATES OF 1 TO 2 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS. IF ANOTHER ROUND OF STORMS FORM LATER THIS
AFTERNOON/EVENING...FLASH FLOODING POTENTIAL WOULD CERTAINLY BE A
BIT HIGHER THAN IT HAS BEEN THIS MORNING. THE BEST LIFT/FORCING
ALL LOOKS TO PUSH EAST OF THIS AREA BY MIDNIGHT TONIGHT. ASIDE
FROM A BRIEF PERIOD OF MID-LEVEL LIFT...LATE TONIGHT/EARLY
FRIDAY...DIRECTLY ASSOCIATED WITH A POTENT UPPER LOW MOVING ALONG
THE INTERNATIONAL BORDER TONIGHT INTO FRIDAY...THE FORECAST AREA
SHOULD REMAIN DRY WITH HIGH PRESSURE AT THE SURFACE AND ALOFT
RESUMING DOMINANCE OF THE WEATHER PATTERN OVER THIS FORECAST AREA.

WAA SEQUENCE HAS BEGUN AND WILL CONTINUE INTO THE TONIGHT PERIOD
BEFORE A STRONG COLD FRONT BLASTS THROUGH THE FORECAST AREA FROM
NORTHWEST TO SOUTHEAST. THE DEGREE OF WARMING TODAY WILL BE A
FUNCTION OF LOW LEVEL CLOUDINESS WHICH IS CONTINUING TO STREAM
NORTH INTO THE STATE THIS MORNING. THE COLD FRONT SHOULD BE CLEAR
OF THE FORECAST AREA BY 15Z FRIDAY. REMARKABLE PERIOD OF CAA
FOLLOWS ON THE HEELS OF THE COLD FROPA...AND EXPECTING WINDS TO BE
PUSHING WIND ADVISORY CRITERIA LATE THURSDAY NIGHT THROUGH MID-DAY
ON FRIDAY. TRENDED TEMPERATURES DOWN ON FRIDAY SUBSTANTIALLY GIVEN
THE DEGREE OF COOLING EXPECTED /925HPA TEMPS TOPPING OUT AROUND
15C/.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES SUNDAY AND
MONDAY. EARLY SATURDAY...A LARGE UPPER LEVEL CUTOFF LOW WILL BE OVER
CALIFORNIA WITH A TROUGH PUSHING ONTO THE WEST COAST OF
CANADA...AND A RIDGE WILL BE OVER THE SOUTHERN AND SOUTHEASTERN
UNITED STATES. THE CUTOFF LOW WILL MERGE WITH THE NORTHWEST TROUGH
DURING THE DAY SATURDAY AND BECOMES ONE LARGE TROUGH WEST OF THE
ROCKIES. THE HIGH BUILDS OVER THE EAST...WITH SOUTHWEST FLOW
SETTING UP OVER THE PLAINS. THE WESTERN TROUGH SLIDES EAST TO
BECOME CENTERED OVER THE ROCKIES SUNDAY...WITH A SHORTWAVE SLIDING
ACROSS THE CWA SUNDAY NIGHT. THE TROUGH WEAKENS AND PUSHES ACROSS THE
PLAINS MONDAY...WITH WEAK TO MODERATE PVA REMAINING OVER EASTERN
SOUTH DAKOTA. THE TROUGH CONTINUES EAST ON TUESDAY WITH NEARLY
ZONAL TO SLIGHTLY NORTHWEST FLOW OVER THE UPPER MIDWEST...AND WEAK
RIDGING SLIDING OVER THE AREA WEDNESDAY.

AT THE SURFACE...HIGH PRESSURE WILL BE SOUTH AND EAST OF THE
REGION EARLY SATURDAY...WITH A TROUGH OVER EASTERN MONTANA. THE
HIGH PUSHES EAST AND THE LOW INTENSIFIES AND TRACKS TO WESTERN
NORTH DAKOTA...WITH A TROUGH OVER THE WESTERN HIGH PLAINS. THIS
SYSTEM PUSHES EAST ON SUNDAY WITH THE COLD FRONT REACHING THE
WESTERN CWA SUNDAY EVENING...AND MOVING THROUGH THE REST OF THE
CWA BY MORNING. THE FRONT CONTINUES EAST ON MONDAY...THEN HIGH
PRESSURE SLIDES OVER THE PLAINS MONDAY NIGHT AND REMAINS THE
DOMINANT FEATURE THROUGH THE END OF THE PERIOD. WILL KEEP A SLIGHT
CHANCE TO CHANCE POP GOING SUNDAY THROUGH THE DAY MONDAY WITH THE
FRONT MOVING THROUGH...THEN DRY FROM MONDAY NIGHT ON.

TEMPERATURES ON SATURDAY AND SUNDAY LOOK TO BE ABOVE NORMAL AS
DECENT WAA WILL BE IN PLACE AHEAD OF THE APPROACHING FRONT. ONCE
THE FRONT MOVES THROUGH...H85 TEMPS QUICKLY FALL FROM THE UPPER
TEENS INTO THE SINGLE DIGITS...AND DO NOT LOOK TO RECOVER UNTIL
POSSIBLY THE VERY END OF THE PERIOD. THEREFORE...LOOKING AT HIGHS
IN THE 80S SATURDAY AND SUNDAY...THEN ONLY IN THE MID 60S TO LOWER
70S MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE CENTRAL AND EASTERN
CWA THIS MORNING. CIGS AND VSBYS MAY FALL INTO THE IFR CATEGORY
UNDER THE STRONGER STORMS...WITH HAIL ALSO POSSIBLE. THE WESTERN
HALF OF THE CWA WILL SEE A SCT-BKN DECK OF CLOUDS AROUND 5K FEET
PUSH THROUGH DURING THE MORNING. THE AFTERNOON WILL SEE THE CHANCE
OF THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF THE
CWA...WITH A GOOD CHANCE FOR SEVERE STORMS ACROSS NORTHEAST
CWA...MAINLY AFFECTING K8D3.

&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...PARKIN
Hazardous weather outlook, Sep 20, 5:50 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
550 AM CDT THU SEP 20 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
550 AM CDT THU SEP 20 2007 /450 AM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TODAY INTO THIS
EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL COME ALONG
AND EAST OF A LINE FROM GANN VALLEY TO LEOLA...WITH LARGE
HAIL...DAMAGING THUNDERSTORM WIND GUSTS AND PERHAPS EVEN A TORNADO
OR TWO ALL POSSIBLE TYPES OF SEVERE WEATHER TODAY. PAY CLOSE
ATTENTION TO THE UNFOLDING WEATHER CONDITIONS TODAY...AS HAZARDOUS
WEATHER COULD DEVELOP RATHER QUICKLY.

ONE OTHER CONCERN THIS AFTERNOON...FLASH FLOODING POTENTIAL.
THUNDERSTORMS THIS MORNING HAVE PUT DOWN A RATHER LARGE BLANKET OF
HEAVY RAINFALL ACROSS THE EASTERN PORTION OF THE FORECAST
AREA...AND ANY ADDITIONAL HEAVY RAINFALL THIS AFTERNOON OR THIS
EVENING MAY MAKE FLASH FLOODING A LITTLE EASIER TO COME BY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:54 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth37 min
Sep 20, 1:42 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde33 min
Sep 20, 2:09 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink36 min
Sep 20, 2:48 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink57 min
Sep 20, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink39 min
Sep 20, 3:42 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde63 min
Sep 20, 3:57 AM CDTSevere Thunderstorm WarningABRHand, Spink48 min
Sep 20, 4:16 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink44 min
Sep 20, 4:36 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink54 min
Sep 20, 4:41 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall49 min
Sep 20, 4:55 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink37 min
Sep 20, 5:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds28 min
Sep 20, 5:29 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day31 min
Sep 20, 5:42 AM CDTSevere Thunderstorm WarningABRClark, Day, Spink33 min
Sep 20, 6:17 AM CDTSevere Thunderstorm WarningABRDay28 min
Sep 20, 6:36 AM CDTFlash Flood WarningABRClark, Codington, Day4 hr
Sep 20, 6:42 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin33 min
Sep 20, 7:14 AM CDTSevere Thunderstorm WarningABRDeuel, Grant31 min
Sep 20, 7:27 AM CDTSevere Thunderstorm WarningABRDeuel33 min
Sep 20, 7:32 AM CDTSevere Thunderstorm WarningABRDay28 min
Sep 20, 7:58 AM CDTSevere Thunderstorm WarningABRDeuel17 min
Sep 20, 7:59 AM CDTSevere Thunderstorm WarningABRDay25 min
Sep 20, 10:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.